Virginia, 2005

Ice Storm in Virginia, December 15, 2005

December 15, 2005 · NWS LWX · 15 events in 15 counties and zones

A major winter storm occurred on December 15-16 across portions of the region. A low pressure storm tracked from the Gulf Coast to the Delmarva Peninsula by Friday morning, December 16.

Where it happened

Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A major winter storm occurred on December 15-16 across portions of the region. A low pressure storm tracked from the Gulf Coast to the Delmarva Peninsula by Friday morning, December 16. With warm air being drawn north into the cold air already in place, significant accumulations of freezing rain occurred across much of the area. Significant power outages occurred, especially in the Central Shenandoah Valley. Heavy snowfall also occurred across the higher elevations mainly along the Allegany Front, with nearly a foot of storm total snowfall. Ice accumulations in the Shenandoah Valley were up to 1 inch. 5 fatalities occurred as a result of this major winter storm (indirect). All of these fatalities were traffic related. Dominion Virginia Power reported more than 40,000 customers without power in North-Central Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Dec 15, 11:50 AM EST, 3 hours 10 minutes earlier.

Area forecast discussion, Dec 15, 11:50 AM EST, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1150 AM EST THU DEC 15 2005

.UPDATE..SO BUSY THIS MRNG. SO FAR STORM EVOLUTION APPEARS ONTRACK.
SNOW REPORTS HV BEEN RECEIVED...HIGHEST HAS BEEN CROZET IN NW
ALBEMARLE - 1.7 BUT THEY HV CHNGED TO FZRA AND IP. CHO HAS CHANGED
TO FZRA...AS HAS NHK. THIS WL BE WORKING ITS WAY NWD DURG THE AFTN
HRS. HV HELD CONF CALLS W/ SVRL JURISDICTIONS DURG THE MRNG HRS TO
CONVEY HOW WE FEEL THINGS WL UNFOLD.

ONE THING I STRESSED DURG THE CALLS IS THAT EVEN THO THE AIR MAY GO
TO 34 THE ROADS WL LKLY STAY BLO FRZG SVRL HRS LONGER DUE TO
PAVEMENT THAT HAS BEEN WELL SUBFREEZING FOR SOME TIME. IN SPEAKING
W/ VARIOUS DOTS ROAD TEMPS GNRLY BTWN 25-28.

WE XNTD THE WWA TO LOWER SRN MD BASED ON MRNG PCPN/TEMP TRENDS.

WE WL BE RLSG A SPL 18Z BALLOON.

WOODY

.SHORT TERM (TODAY THROUGH TONIGHT)...

PRECIPITATION IS EXPECTED TO QUICKLY END DURING THE EVENING/EARLY
OVERNIGHT HOURS. SUBSIDENCE SHOULD YIELD DYNAMICAL WARMING...AND
HENCE EXPECTING SOME LOCALES TO EXPERIENCE RISING TEMPERATURES
OVERNIGHT. UPSLOPE SNOWS WILL REMAIN GIVEN SATURATED LOWER LEVELS
AND INCREASING WESTERLY FLOW...WHILE STRATUS BEGIN TO SCOUR OUT WITH
THE INCREASING DOWNSLOPE COMPONENT.

&&

.LONG TERM (FRIDAY THROUGH WEDNESDAY)...
BY 12Z FRI...LOPRES NE OF CWFA...PULLING AWAY. NW FLOW BHD SYSTM WL
SUPPORT DVM...QUICKLY SHUTTING OFF PCPN AND ERODING CLD DECK E OF
MTNS. TO THE W...UPSLOPE FLOW AND CAA...W/ OCNL PIECES OF PVA...WL
YIELD SCT SHSN INTO SAT. BLDG SFC RDG AND SHEARED ZNL FLOW ALOFT WL
SUPRESS ALL PCPN FOR THE WKND. THREAT OF PCPN FOR SUN...CONTAINED IN
GDNC FM 12Z CYCLE...HAS BEEN PUSHED S OF CWFA IN 00Z GDNC. THIS
APPEARS REASONABLE IN BIG PICTURE. IF THERE WERE A THREAT...IT WUD
BE WK GIVEN UPR FLOW...BUT DO FAVOR KEEPING PCPN OUT OF CWFA BASED
ON ELY TRAJ.

ASIDE FM MTNS...POPS ARND 10 PCT FRI-SAT NGT. MET TEMP GDNC COOLER
FOR 3RD PD /FRI/ AND PREFERRED FOR CAA PTTN. OTRW...BLEND TAKEN. NO
CHGS FOR XTNDD FCST.

&&

.AVIATION...
VFR CONDITIONS AT THE START OF THE TAFS WILL DEGRADE LATER THIS
MORNING AS PRECIP FROM NEXT WINTER STORM MOVES UP FROM THE
CAROLINAS. LATEST ONSET TIMINGS ADJSTED WITH THESE TAFS...DELAYED AN
HOUR OR SO...AND P-TYPES ADJSTED BASED UP LATEST MODEL GUIDANCE. AT
MRB...EXPECT MORE SN/PL FOR A LONGER PERIOD BEFORE CHGNG OVR TO
FZRA. BKN-OVC030 AT BWI/DCA/IAD TAF SITES THIS MORNING AS GOOD
EASTERLY FLOW HAS SET UP. THIS WAS ADVRTZD WELL BY THE 00Z ETA.
ALSO...LLWS MAY BE REQUIRED LATER THIS EVENING. LATER TAF ISSUANCE
MIGHT NEED TO SHOW LLWS. BUT FOR NOW CONCENTRATED CURRENT TAFS ON
TIMING/P-TYPE OF PRECIP EVENT ABOUT TO UNFOLD.

&&

.MARINE...
EAST WINDS 10 KNOTS...INCREASING TO 20-25 KNOTS. WATER
LEVELS ARE CURRENTLY A HALF FOOT ABOVE PREDICTED VALUES. THE LUNAR
CYCLE IS WAXING TO A FULL MOON. WATER LEVELS WILL NEED TO BE
MONITORED CLOSELY AHEAD OF THE COASTAL CYCLONE...AS A PROLONGED
EASTERLY FLOW WILL OCCUR COINCIDENTLY WITH THE FULL MOON.

SMALL CRAFT WNDS WL CONT INTO FRI...BUT WL QUICKLY DIMINISH TWD
END OF DAY AS HIPRES BUILDS.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...WINTER WEATHER ADVISORY FOR DCZ001 FROM 7 AM THURSDAY TO 7 AM
     FRIDAY.
MD...WINTER STORM WARNING FOR MDZ002-003 FROM 7 AM THURSDAY TO 7 AM
     FRIDAY.
  ...ICE STORM WARNING FOR MDZ004>006 FROM 7 AM THURSDAY TO 7 AM
     FRIDAY.
  ...WINTER WEATHER ADVISORY FOR MDZ007-009>011-013-014-016 FROM 7
     AM THURSDAY TO 7 AM FRIDAY.
VA...WINTER STORM WARNING FOR VAZ021-028-031 FROM 7 AM THURSDAY TO
     7 AM FRIDAY.
  ...ICE STORM WARNING FOR VAZ025>027-029-030-036>042-051 FROM 7 AM
     THURSDAY TO 7 AM FRIDAY.
  ...WINTER WEATHER ADVISORY FOR VAZ050-052>057 FROM 7 AM THURSDAY
     TO 7 AM FRIDAY.
WV...WINTER STORM WARNING FOR WVZ048>055 FROM 7 AM THURSDAY TO
     7 AM FRIDAY.
MARINE...SMALL CRAFT ADVISORY FOR ANZ530>537 FROM 4 PM THURSDAY TO
     6 PM FRIDAY.
&&

SHORT TERM...ROGOWSKI
LONG TERM...HTS
AVIATION...SMZ
MARINE...ROGOWSKI/HTS
Hazardous weather outlook, Dec 15, 11:44 AM EST, 3 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1144 AM EST THU DEC 15 2005

ANZ530>537-DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-
025>031-036>042-050>057-WVZ048>055-161645-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-ALLEGANY-WASHINGTON-FREDERICK MD-CARROLL-
NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE-
PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-GRANT-MINERAL-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-
PENDLETON-HARDY-
1144 AM EST THU DEC 15 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE
EASTERN SHORE INCLUDING THE CHESAPEAKE BAY AND EAST OF GARRETT
COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA...
WASHINGTON DC AND THE TIDAL POTOMAC RIVER.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WINTER STORM WARNING IS IN EFFECT FOR PORTIONS OF THE NORTHERN
SHENANDOAH VALLEY...POTOMAC HIGHLANDS AND WESTERN MARYLAND. SNOW
AND SLEET WILL TRANSITION TO FREEZING RAIN THIS AFTERNOON. ACCUMULATING
SNOWS AND SIGNIFICANT ICE ACCUMULATIONS ARE EXPECTED IN THIS AREA.
PLEASE REFERENCE WBCWSWLWX (WWUS41) FOR FURTHER DETAILS.

AN ICE STORM WARNING IS IN EFFECT FOR AREAS ALONG A LINE FROM
BALTIMORE COUNTY TO CHARLOTTESVILLE...WESTWARD INTO THE CENTRAL
SHENANDOAH VALLEY. ICE ACCUMULATIONS OF ONE QUARTER TO ONE HALF INCH CAN
BE EXPECTED IN THESE AREAS IN ADDITION TO MINOR SNOW AND SLEET ACCUMULATIONS.
PLEASE REFERENCE WBCWSWLWX (WWUS41) FOR FURTHER DETAILS.

A WINTER WEATHER ADVISORY IS IN EFFECT FOR AREAS ALONG AND EAST
OF A LINE FROM HARFORD...TO PRINCE WILLIAM TO ORANGE
COUNTY...INCLUDING WASHINGTON DC AND THE CITY OF BALTIMORE. A
MIXTURE OF SNOW...SLEET AND FREEZING RAIN IS EXPECTED...WITH ICE
ACCUMULATIONS AROUND A TENTH OF AN INCH. PLEASE REFERENCE
WBCWSWLWX (WWUS41) FOR FURTHER DETAILS.

A SMALL CRAFT ADVISORY WILL BE IN EFFECT BEGINNING LATE THIS
AFTERNOON ON THE TIDAL POTOMAC AND MARYLAND PORTION OF THE
CHESAPEAKE BAY.

WATER LEVELS WILL BE ON THE HIGH SIDE...AND MINOR OVERFLOWS OF THE
CHESAPEAKE BAY AND TIDAL POTOMAC MAY OCCUR DURING TONIGHTS HIGH TIDE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE SMALL CRAFT ADVISORY WILL REMAIN IN EFFECT ON THE TIDAL
POTOMAC AND THE MARYLAND PORTION OF THE CHESAPEAKE BAY THROUGH
FRIDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SNOWFALL AND ICE REPORTS WOULD BE GREATLY APPRECIATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

15 ice storm. Local standard time, as filed.

Ice Storm, Albemarle

When
December 15, 3:00 PM EST to 9:30 PM EST
Where
Albemarle forecast zone
Reported by
TRAINED SPOTTER
Coordinates
38.029, -78.477 (the zone’s center; the record gives no point)

Ice Storm, Nelson

When
December 15, 3:00 PM EST to 9:30 PM EST
Where
Nelson forecast zone
Reported by
TRAINED SPOTTER
Coordinates
37.787, -78.887 (the zone’s center; the record gives no point)

Ice Storm, Augusta

When
December 15, 4:00 PM EST to 9:30 PM EST
Where
Augusta forecast zone
Reported by
TRAINED SPOTTER
Coordinates
38.109, -78.974 (the zone’s center; the record gives no point)

Ice Storm, Frederick

When
December 15, 7:00 PM EST to 9:30 PM EST
Where
Frederick forecast zone
Reported by
TRAINED SPOTTER
Coordinates
39.195, -78.213 (the zone’s center; the record gives no point)

Ice Storm, Clarke

When
December 15, 7:30 PM EST to 9:30 PM EST
Where
Clarke forecast zone
Reported by
TRAINED SPOTTER
Coordinates
39.112, -77.997 (the zone’s center; the record gives no point)

Ice Storm, Culpeper

When
December 15, 7:30 PM EST to 9:30 PM EST
Where
Culpeper forecast zone
Reported by
TRAINED SPOTTER
Coordinates
38.486, -77.956 (the zone’s center; the record gives no point)

Ice Storm, Fauquier

When
December 15, 7:30 PM EST to 9:30 PM EST
Where
Fauquier forecast zone
Reported by
TRAINED SPOTTER

Ice Storm, Greene

When
December 15, 7:30 PM EST to 9:30 PM EST
Where
Greene forecast zone
Reported by
TRAINED SPOTTER
Coordinates
38.298, -78.467 (the zone’s center; the record gives no point)

Ice Storm, Loudoun

When
December 15, 7:30 PM EST to 9:30 PM EST
Where
Loudoun forecast zone
Reported by
TRAINED SPOTTER

Ice Storm, Madison

When
December 15, 7:30 PM EST to 9:30 PM EST
Where
Madison forecast zone
Reported by
TRAINED SPOTTER
Coordinates
38.414, -78.279 (the zone’s center; the record gives no point)

Ice Storm, Page

When
December 15, 7:30 PM EST to 9:30 PM EST
Where
Page forecast zone
Reported by
TRAINED SPOTTER
Coordinates
38.620, -78.484 (the zone’s center; the record gives no point)

Ice Storm, Rappahannock

When
December 15, 7:30 PM EST to 9:30 PM EST
Where
Rappahannock forecast zone
Reported by
TRAINED SPOTTER
Coordinates
38.685, -78.159 (the zone’s center; the record gives no point)

Ice Storm, Rockingham

When
December 15, 7:30 PM EST to 9:30 PM EST
Where
Rockingham forecast zone
Reported by
TRAINED SPOTTER
Coordinates
38.481, -78.872 (the zone’s center; the record gives no point)

Ice Storm, Shenandoah

When
December 15, 7:30 PM EST to 9:30 PM EST
Where
Shenandoah forecast zone
Reported by
TRAINED SPOTTER
Coordinates
38.858, -78.571 (the zone’s center; the record gives no point)

Ice Storm, Warren

When
December 15, 7:30 PM EST to 9:30 PM EST
Where
Warren forecast zone
Reported by
TRAINED SPOTTER
Coordinates
38.909, -78.207 (the zone’s center; the record gives no point)

What these are

Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2005Every state in 2005This day in weather historyWarnings in Virginia, December 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5483660, 5483669, 5483661, 5483665, 5483662, 5483663, 5483664, 5483666, 5483667, 5483668, 5483670, 5483671, 5483672, 5483673, 5483674.